Dermal Fillers & How to CALM Bruising
- Posted on: Sep 14 2018
When a patient comes to The Skin Center and says, “Help! My face is melting,” our providers know just what to do. “More often than not, the answer is dermal fillers,” says expert injector, Kathy Allen, RN, “to replace the volume loss that comes with aging.”
Nothing drags a face down more than lost facial volume.
Unless we have a long-haired daughter with magical powers, we may notice that we’ve lost the “apple” in our cheeks, or now have sagging jowls or little sunken areas under the eyes. As much as we’d like to blame gravity, we can’t. The real culprit here? Chronological and hormonal aging which causes slower cell renewal and less collagen and hyaluronic acid to support and fill out layers of skin. Over time, this loss turns our former “triangle of youth” (with the cheeks being the widest area) upside down! But, there’s hope—not in a jar—but in a syringe.
Another one of our expert nurses, Nellie Sicher, says, “Fillers are my absolute favorite treatment because of the instant gratification my patients get.” And patients love knowing that fillers like Voluma® and Juvéderm® are made of hyaluronic acid—the very ingredient that our body has lost.
It’s also true…
Bruising is a fact.
We have all heard someone’s story about looking a bit banged up after dermal filler treatments. Most likely, they were not informed about the many ways to prevent or minimize the likelihood of bruising.
A bruise is defined as a hematoma. It happens when small blood vessels get punctured and leak their contents into the soft tissue beneath the skin.
But it’s false…
That obvious bruising always occurs as an after-effect of dermal filler injections is just not true. Bruising is, however, more commonly seen in patients who receive large volumes of filler. But there are many ways to prevent and minimize this occurence.
You can bring back “the triangle,” fill those hollow spots or plump those lips with little to no hematological side-effects by remembering these tips:
Keep C.A.L.M. to Prevent Bruising with Dermal Fillers
The best way to avoid bruising is to remember the acronym “CALM” which stands for Cold, Avoid, Lidocaine and Makeup.
C – Cold
Compresses are your friend.
- Apply a cold compress to the area 5-15 minutes BEFORE treatment.
- Re-apply the compress for 10 minutes AFTER treatment.
- Cold constricts blood vessels. Smaller vessels are less likely to get in the needle’s way.
- BONUS! Cold also helps desensitize the area to give you relief.
A – Avoid
Blood thinners are notorious for causing vascular leakiness which leads to bruising. Common blood thinners to AVOID (ideally for 1-2 weeks prior to dermal fillers) are:
- Pain relievers: Advil, aspirin, ibuprofen, Aleve (Tylenol and acetaminophen are OK!)
- Supplements: vitamin E, fish oil
- Beverages: alcohol and Chinese herbal teas/green teas
- Herbs/spices: fenugreek, garlic, ginseng, ginko, kava kava
L – Lidocaine
Lidocaine is a common topical anesthetic cream used to numb facial areas prior to injectable treatments. The bonus side-effect is that it is vasoconstrictor—meaning it constricts blood flow and can reduce post-operative bruising. Some injectable dermal fillers contain lidocaine for increased comfort.
M – Make-up
While not a preventative, many patients who enjoy dermal fillers find that mild bruising can be concealed with a good foundation, concealer or bb cream. Skin Center patients getting dermal fillers in Pittsburgh and Columbus should ask our providers for recommendations based on skin tone. We have a variety of quality products to choose from.
Better safe than sorry. It’s always a good idea to plan your treatments with dermal fillers a week in advance of any important social events. And if you have a tendency to bruise, you may need 1-2 weeks for bruising to fade.
Posted in: Uncategorized